Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 197, NWS Jacksonville, FL

August 17, 2012Charlton County, Georgia; Baker County, Columbia County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 17, 2012, 12:14 PM EDT for Charlton County, Georgia; Baker County, Columbia County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2012, 12:14 PM EDT (16:14 UTC)
Expired
Aug 17, 2012, 1:00 PM EDT
In force
46 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

Counties Baker County, FL, Columbia County, FL, Charlton County, GA

The radar

The Jacksonville radar (KJAX), 58 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 4.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2012-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2012-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2402 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WUUS52 KJAX 171614
SVRJAX
FLC003-023-GAC049-171700-
/O.NEW.KJAX.SV.W.0197.120817T1614Z-120817T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1214 PM EDT FRI AUG 17 2012

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BAKER COUNTY IN NORTHEAST FLORIDA
  EASTERN COLUMBIA COUNTY IN NORTHERN FLORIDA
  SOUTHERN CHARLTON COUNTY IN SOUTHEAST GEORGIA

* UNTIL 100 PM EDT

* AT 1214 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR OLUSTEE...OR 14 MILES EAST OF LAKE CITY...AND MOVING
  EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SANDERSON AND MACCLENNY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 3045 8211 3017 8207 3014 8251 3031 8256
TIME...MOT...LOC 1614Z 261DEG 11KT 3025 8241

$$

SHASHY
1 follow-up statement
238 
WWUS52 KJAX 171659
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1259 PM EDT FRI AUG 17 2012

FLC003-023-GAC049-171709-
/O.EXP.KJAX.SV.W.0197.000000T0000Z-120817T1700Z/
BAKER FL-COLUMBIA FL-CHARLTON GA-
1259 PM EDT FRI AUG 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHARLTON...EASTERN
COLUMBIA AND SOUTHERN BAKER COUNTIES HAS EXPIRED...

ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...SMALL HAIL...FREQUENT
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH 
POSSIBLE MINOR DAMAGE.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

LAT...LON 3045 8211 3017 8207 3014 8251 3031 8256
TIME...MOT...LOC 1659Z 261DEG 11KT 3027 8225

$$

SHASHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 9:38 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 17, 9:38 AM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
938 AM EDT FRI AUG 17 2012

...HIGH RAIN CHANCES TODAY AND SOME STORMS MAY BE STRONG IN THE AFTERNOON...

.UPDATE...A WELL-DEFINED SHORTWAVE TROUGH IS LOCATED OVER S GA
INTO THE NE GULF OF MEXICO AND WILL BE MOVING THROUGH THE FORECAST
AREA TODAY AND EARLY TONIGHT. SATELLITE IMAGERY SHOWS MULTILAYERED
CLOUDS MOVING THROUGH PORTIONS OF GA AND THE NE GULF...WITH A
COMPLEX OF SHOWERS AND STORMS OVER THE NE GULF WHERE A STRONGER
VORTICITY CENTER IS LOCATED. THIS VORTICITY CENTER IS EXPECTED TO
PUSH INTO OUR SRN ZONES BY MID TO LATE AFTN. OTHERWISE...JUST A
FEW SHOWERS SO FAR OVER THE SRN ZONES AND SOME ISOLD SPRINKLES
MOVING THROUGH SE GA AND INLAND NE FL. THE 12Z JAX SOUNDING SHOWS
HIGH PWAT AIR OF 1.94 INCHES AND SLIGHTLY COOLER ALOFT WITH 500 MB
TEMPS OF -8C. DAYTIME HEATING AND MORE FAVORABLE SYNOPTIC LIFT
ASSOCD WITH PVA FROM SHORTWAVE TROUGH SHOULD PRODUCE HIGH RAINFALL
COVERAGE TODAY AND WE HAVE 60-70% POPS PAINTED IN OUR CWA THROUGH
6 PM. FOR TONIGHT...40-60% POPS ARE FORECAST WITH BEST CHANCES IN
THE EVENING FROM 6PM-10PM.

FOR THE UPDATE...HAVE INCLUDED HEAVY RAINFALL AT TIMES FOR THIS
AFTN OVER OUR SRN ZONES WHERE OVERALL LIFT IS MORE FAVORED. BASED
ON CURRENT RADAR...MAY BE TWEAKING UP POPS FURTHER BY 10-20% OVER
S ZONES AND NEAR THE E COAST. HAVE ALSO TRIMMED HIGHS 1-2 DEGS DUE
TO CLOUDS AND CONVECTION. MAIN THREATS FROM STORMS WILL BE STRONG
DOWN-BURSTS UP TO 60 MPH AND CLOUD TO GROUND LIGHTNING.

&&

.AVIATION...TEMPO GROUPS WARRANTED TODAY WITH CHANCES INCREASING
FOR GNV THIS MORNING WITH TSRA POSSIBLE THERE WITHIN NEXT 2-3 HRS.
CONVECTIVE INHIBITION WILL HOLD OFF TSRA FOR REST OF TAFS UNTIL
MAINLY AFTERNOON HRS...THOUGH A SHOWER OR TWO CANNOT BE RULED OUT
BEFORE THEN. TEMPO IFR VSBY POSSIBLE IN TSRA THIS AFTN WITH GUSTY
WINDS. CONVECTION CHANCES DIMINISH IN THE EVENING.

&&

.MARINE...NO SIGNIFICANT CHANGES. WINDS ARE SW AROUND 10 KT AT
BUOYS WITH SEAS OF ABOUT 2 FT OR LESS. SOME SHOWERS AND STORMS
EXPECTED TO BEGIN AFFECTING COASTAL WATERS AROUND NOON ONWARD.
BOATERS WILL NEED TO CLOSELY MONITOR WX CONDS.

RIP CURRENTS: LOW RISK WITH SURF ONLY ABOUT 1 FOOT AT LOCAL
BEACHES. LOW RISK EXPECTED SAT AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  91  73  89  73 /  60  30  50  40
SSI  89  77  87  77 /  60  40  50  50
JAX  91  73  90  74 /  60  50  60  60
SGJ  89  74  90  74 /  60  50  60  60
GNV  90  73  87  74 /  70  40  60  50
OCF  90  73  88  73 /  70  40  60  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHASHY/MCALLISTER
Hazardous weather outlook, Aug 17, 4:30 AM EDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
430 AM EDT FRI AUG 17 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-180928-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
430 AM EDT FRI AUG 17 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND
EVENING...

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL TRACK EAST TO NORTHEAST THIS MORNING
FROM THE GULF OF MEXICO. STORMS WILL TRACK WEST AROUND 10 MPH...WITH
MORE NUMEROUS ACTIVITY EXPECTED NEAR THE ALTAMAHA RIVER BASIN AND THE
ATLANTIC COAST DURING THE LATE AFTERNOON AND EVENING. ISOLATED STRONG
TO SEVERE STORMS WILL BE POSSIBLE...AND THESE STORMS WILL BE CAPABLE
OF STRONG WIND GUSTS OF 40 TO 60 MPH...LOCALLY HEAVY RAINFALL...AND
FREQUENT LIGHTNING.

THUNDERSTORM ACTIVITY WILL GRADUALLY DECREASE IN COVERAGE AND
INTENSITY AFTER SUNSET...WITH ISOLATED STORMS POSSIBLE THROUGH THE
NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NUMEROUS TO SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED THROUGH THE
PERIOD. A FEW STRONG STORMS WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ENYEDI

In the hours before

Local storm report, Aug 17, 8:48 AM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
848 AM EDT FRI AUG 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     LIGHTNING        FOLKSTON                30.84N 82.01W
08/15/2012                   CHARLTON           GA   TRAINED SPOTTER

            LIGHTNING STARTED A FIRE AT A GEORGIA POWER SUBSTATION IN
            FOLKSTON. RESULTANT POWER OUTAGE AFFECTED CUSTOMERS IN
            CHARLTON, CAMDEN AND NASSAU COUNTIES.

&&

ARS
Special weather statement, Aug 17, 11:01 AM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1101 AM EDT FRI AUG 17 2012

GAZ134>136-171545-
APPLING-BACON-WAYNE-
1101 AM EDT FRI AUG 17 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WAYNE...SOUTHERN APPLING AND NORTHEASTERN BACON COUNTIES FOR STRONG
WINDS VALID UNTIL 1145 AM EDT...

AT 1102 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 15 MILES SOUTHWEST OF SURRENCY...OR 7
MILES NORTHEAST OF ALMA...MOVING EAST AT 25 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SURRENCY...SCREVEN AND
ODUM THROUGH 1145 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3147 8196 3158 8249 3172 8251 3181 8200
TIME...MOT...LOC 1502Z 270DEG 21KT 3164 8240

TRABERT
Special weather statement, Aug 17, 11:53 AM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1153 AM EDT FRI AUG 17 2012

FLZ022-023-030-171630-
BAKER-COLUMBIA-UNION-
1153 AM EDT FRI AUG 17 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
BAKER...CENTRAL COLUMBIA AND NORTHERN UNION COUNTIES FOR STRONG WINDS
AND EXCESSIVE LIGHTNING VALID UNTIL 1230 PM EDT...

AT 1153 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED OVER WATERTOWN...OR 3 MILES EAST OF
LAKE CITY...MOVING EAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND WINFIELD...WATERTOWN...LAKE CITY...FIVE
POINTS AND OLUSTEE THROUGH 1230 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3037 8231 3013 8227 3010 8267 3028 8271
TIME...MOT...LOC 1553Z 260DEG 11KT 3020 8259

SHULER

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:08 PM EDTSevere Thunderstorm WarningJAXCamden37 min
Aug 16, 8:17 PM EDTSpecial Weather StatementJAXClinch43 min
Aug 17, 11:01 AM EDTSpecial Weather StatementJAXAppling44 min
Aug 17, 12:17 PM EDTSpecial Weather StatementJAXGlynn28 min
Aug 17, 1:29 PM EDTSpecial Weather StatementJAXGlynn31 min
Aug 17, 1:53 PM EDTSpecial Weather StatementJAXPierce52 min
Aug 17, 2:19 PM EDTSpecial Weather StatementJAXCamden41 min
Aug 17, 2:40 PM EDTSpecial Weather StatementJAXWayne50 min
Aug 17, 2:46 PM EDTAreal Flood AdvisoryJAXBrantley, Glynn, Pierce, Ware, Wayne119 min
Aug 17, 2:51 PM EDTSpecial Weather StatementJAXCamden39 min
Aug 17, 3:02 PM EDTSpecial Weather StatementJAXBrantley28 min
Aug 17, 3:33 PM EDTSpecial Weather StatementJAXCamden, Glynn42 min
Aug 17, 3:42 PM EDTSpecial Weather StatementJAXAppling, Bacon, Wayne48 min
Aug 17, 4:30 PM EDTSpecial Weather StatementJAXAppling30 min
Aug 17, 7:26 PM EDTSpecial Weather StatementJAXAtkinson49 min
Aug 17, 7:50 PM EDTSpecial Weather StatementJAXAtkinson, Coffee40 min
Aug 16, 8:00 PM EDTSpecial Weather StatementJAXNassau45 min
Aug 16, 8:39 PM EDTSpecial Weather StatementJAXNassau51 min
Aug 16, 8:55 PM EDTSpecial Marine WarningJAX2 hr
Aug 16, 9:40 PM EDTSpecial Weather StatementJAXDuval, Saint Johns50 min
Aug 17, 11:28 AM EDTSpecial Marine WarningJAX92 min
Aug 17, 11:53 AM EDTSpecial Weather StatementJAXColumbia37 min
Aug 17, 12:32 PM EDTSpecial Weather StatementJAXColumbia28 min
Aug 17, 12:59 PM EDTSpecial Weather StatementJAXClay46 min
Aug 17, 1:16 PM EDTSpecial Weather StatementJAXBradford29 min
Aug 17, 1:39 PM EDTSpecial Marine WarningJAX2 hr
Aug 17, 1:44 PM EDTSpecial Weather StatementJAXDuval31 min
Aug 17, 1:49 PM EDTSpecial Weather StatementJAXNassau41 min
Aug 17, 2:00 PM EDTSpecial Weather StatementJAXDuval30 min
Aug 17, 2:19 PM EDTSpecial Marine WarningJAX116 min
Aug 17, 4:15 PM EDTSpecial Marine WarningJAX60 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.